Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 102, NWS Kansas City, MO

July 1, 1997Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 1997, 6:37 AM CDT for Leavenworth County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 6:37 AM CDT (11:37 UTC)
Expired
Jul 1, 1997, 7:15 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:55 AM CDTHail 0.88Leavenworth, KSLeavenworth County Emergency Management reported nickel-size hail during a severe thunderstorm 4 miles north of Leavenworth.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2402 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 011136 RRA
SVRMCI
KSC103-011215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
637 AM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    LEAVENWORTH COUNTY - EAST CENTRAL KANSAS
 
* UNTIL 715 AM CDT

* SOME LOCATIONS AFFECTED
    EASTON BY 640 AM
    JARBALO BY 645 AM
    LANSING BY 655 AM

* AT 630 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTH NORTHWEST OF EASTON MOVING SOUTHEAST
  AT 30 MPH.  THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO
  GOLFBALL SIZE.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
AND WIND GUSTS AS HIGH AS 65 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
JHV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:03 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 3:03 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
303 AM CDT MON JUN 30 1997

SEVERAL CONCERNS THIS MORNNING FOR THIS PACKAGE. BROAD AND STRONG
INTRUSION OF 70 TO 90+ KT JET CRASHING ACRS WRN U.S. FROM 00Z RUN.
THE 06Z PLAN VIEW PROFILER SHOW A SPLIT IN THE FLOW WITH A
SECONDARY JET MAX ACRS TX/OK PANHANDLES. THE DIFFLUENCE GENERATED
BY THIS MAY BE DEVELOPING ELEVATED WAA -SRHA OVER NERN KS ON THE
EASTERN EDGE OF THE EXPANDING CAP AT MID-LEVELS. CURRENT CONVECTION
OVER ERN NE AND NERN KS APPRS TO BE ON A WEAKENING TREND THIS
MORNING AS CAP BUILDS EASTWARD. WILL LIKELY MENTION MORNING PCPN IN
PART OF W CNTRL/ NW AND N CNTRL MO/NERN KS ZONE GROUP THIS
MORNING...WITH A SMALLER CHANCE FOR KC METRO AND JUST TO THE EAST.

NEXT...STRENGTH OF JET AND ASSOCIATED DYNAMICS MAY STRETCH LIFT
WARM MID-LAYER ENOUGH TO COOL AND SHIFT THE THERMAL PROFILE FROM A
CAPPING INVERSION TO A CONVECTIVE ENVIRONMENT...ESPECIALLY TO THE
NORTH. SOUTHERN PART OF THE CWA MAY ESCAPE SIGNIFICANT CONVECTION
TONIGHT.

FINALLY...A MIXTURE OF GRADIENT AND DOWNSLOPE WIND FLOW MAY REQUIRE
STRONGER WINDS IN ZONE PACKAGE LATER TODAY THROUGH WEDNESDAY.

CURRENT WND/TEMP FCST LOOKS REASONABLE FOR TODAY...BUT MAY BUMP UP
BOTH SLIGHTLY IN RESPONSE TO STRONG SYSTEM TO THE NORTH. WILL
LIKELY ADJUST TEMPS DOWNWARD FOR MAXES AND MINS ON WEDNESDAY AS
FRONT MOVES THROUGH CWA.

WL LEAVE MENTION OF POPS IN FCST TONIGHT...AS CAP WEAKENS ENOUGH
FOR FOR TSRA/SHRA POTENTIAL. AM NOT CONFIDENT ON THE DEGREE OF
POPS...BUT WILL LIKELY LEAVE IN THE 30-50 PERCENT RANGE FOR NOW.
MAY NEED TO BE RAISED BY DAYSHIFT.

THANKS TO TOP AND STL FOR COORD CALLS THIS MORNING.

.EAtX...NONE.

SMITH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:41 AM CDTSevere Thunderstorm WarningEAXAtchison34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.